Texas, 2018

Drought in Texas, August 1 to 31, 2018

August 1 to 31, 2018 · NWS LUB · 24 events in 24 counties and zones

Drought conditions eased for the first time in several months for portions of the South Plains and extreme southern Texas Panhandle. Parmer, Castro, Hall, and Childress Counties in the extreme southern Texas Panhandle were reduced to D1 (Moderate Drought) or lower while Bailey, Cochran, and Yoakum Counties in the western South Plains were as well.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Drought conditions eased for the first time in several months for portions of the South Plains and extreme southern Texas Panhandle. Parmer, Castro, Hall, and Childress Counties in the extreme southern Texas Panhandle were reduced to D1 (Moderate Drought) or lower while Bailey, Cochran, and Yoakum Counties in the western South Plains were as well. Elsewhere across the South Plains and Rolling Plains, D2 (Severe Drought) or higher remained in place. Although, drought conditions were generally reduced across all counties.

Part of this was due to widespread rainfall which came mostly from August 15th through August 20th. Several night time rounds of mesocale convective systems rolled out of eastern New Mexico bringing beneficial rainfall to much of the region but especially the extreme southern Texas Panhandle. More rainfall was needed to alleviate long term drought conditions across much of the South Plains and Rolling Plains. Generally, agricultural conditions improved because of the rainfall in advance of harvesting in the early fall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 31, 11:31 PM CST, 29 minutes earlier.

Area forecast discussion, Jul 31, 11:31 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1231 AM CDT Wed Aug 1 2018

.AVIATION...
VFR conditions will prevail the next 24 hours with modest
southerly breezes. Any t-storm activity late Wednesday is expected
to remain to the W and NW of the terminals through 06 UTC.

&&

PREV DISCUSSION... /issued 314 PM CDT Tue Jul 31 2018/

DISCUSSION...
Remnant clouds from convection across eastern New Mexico have been
trying to redevelop new convection this afternoon but the bulk of
this will remain across New Mexico. Chances will be better for the
northwestern half of the forecast area Wednesday night into early
Thursday morning as a shortwave gets caught in northwesterly flow.
Models still differ on the track of this shortwave and convective
feedback issues in the GFS and NAM mask how strong it really is.
The ECMWF is weaker and further east than either of those two
models with the TTU-WRF in between these. The good news is that
the northwestern half of the forecast area will have a pretty good
chance at seeing precipitation but the complex of storms will
likely dissipate as it pushes southeast with little to no
precipitation south and east of a Brownfield to Childress line,
including Lubbock. The only positive is that outflow from the
storms will help the day start off relatively cool and keep highs
from climbing much above the low to mid 90s.

Unfortunately for Thursday through the end of the forecast, we
will see another drying and warming trend as the ridge starts to
restrengthen somewhere near or over the area. The 12Z run of the
ECMWF does not look good as it builds the 500 hPa ridge over or
just north of the area compared to the 00Z run which had the ridge
over the eastern U.S. The 12Z is also stronger and further east
compared with the GFS from the same time so this would likely
shut off precipitation and bring highs back to above current
guidance values. However, this is the first operational run that
is showing this although both the ECMWF and GFS ensemble means
show higher than normal 500 hPa height and 850 hPa temps around
2-4 degrees above normal heading into the end of the week through
the middle of next week.

Jordan

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

33
Hazardous weather outlook, Jul 31, 3:16 AM CST, 20 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
416 AM CDT Tue Jul 31 2018

TXZ021>044-312130-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
416 AM CDT Tue Jul 31 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Bailey

When
August 1, 12:00 AM CST to August 21, 11:59 PM CST
Where
Bailey forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Castro

When
August 1, 12:00 AM CST to August 21, 11:59 PM CST
Where
Castro forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Cochran

When
August 1, 12:00 AM CST to August 21, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Drought Monitor
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Childress

When
August 1, 12:00 AM CST to August 21, 11:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Hall

When
August 1, 12:00 AM CST to August 21, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Parmer

When
August 1, 12:00 AM CST to August 21, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Yoakum

When
August 1, 12:00 AM CST to August 21, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Drought Monitor
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Drought, Briscoe

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Cottle

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Drought Monitor
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Crosby forecast zone
Reported by
Drought Monitor
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Garza forecast zone
Reported by
Drought Monitor
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hockley

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Drought Monitor
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Kent forecast zone
Reported by
Drought Monitor
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
King forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lubbock forecast zone
Reported by
Drought Monitor
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Stonewall

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Drought Monitor
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Terry forecast zone
Reported by
Drought Monitor
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777368, 777369, 777370, 777371, 777372, 777373, 777374, 777375, 777376, 777377, 777378, 777379, 777380, 777381, 777382, 777383, 777384, 777385, 777386, 777387, 777388, 777389, 777390, 777391.